eurotimes.org
EUROTIMES STORIES

Battling Toxic Adverse Events

Targeted cancer therapies can have sometimes sight-threatening side effects. Howard Larkin reports

Howard Larkin

Posted: Wednesday, September 1, 2021

The advent of therapies that target signalling pathways involved in cancer growth has driven reduced mortality in a broad range of cancers, contributing to an overall decline of 15% in a decade. Yet, these small molecule and monoclonal antibody therapies also frequently produce unwanted adverse effects, including ocular toxicities, said Alison H Skalet MD, PhD at the Association for Research in Vision and Ophthalmology 2021 Annual Meeting (ARVO).

“It is critically important to be aware of the insidious, subacute, and late presentation of toxicities in these patients. For ophthalmologists, it is important to be aware that ocular toxicities are emerging as among the most common adverse events with targeted therapies for cancer, and some of these toxicities are vision-threatening,” said Dr Skalet, Chief of Ocular Oncology at the Casey Eye Institute at Oregon Health & Science University, Portland, Oregon, USA.

The issue is unlikely to subside. Ongoing advances in genomics and molecular biology continually unveil new potential targets for cancer therapy. This has resulted in an explosion of new drugs developed in the past decade, with more in the pipeline.

TARGETING SIGNAL INHIBITORS AND IMMUNOTHERAPY

Targeted therapies include agents that address specific driver mutations, leading to dysregulated signal transduction and those targeting overexpressed pathways in cancer cells, such as VEGF. Immune system-enhancing immunotherapies, such as checkpoint inhibitors that enable T-cells to attack cancer cells, are also included, Dr Skalet said.

She noted small molecules address not only cell surface receptors but intracellular pathways as well. They are often delivered orally, and many can cross the blood-brain and blood-retina barriers. By contrast, the much larger monoclonal antibodies do not enter cells or cross barriers and are typically given by infusion.

Because these agents target disrupted cell processes, researchers initially assumed they would be non-toxic to normal, functioning cells. However, this has not proven to be the case, Dr Skalet said.

“Targeted agents exhibit the same frequency and severity as traditional cytotoxic agents, although the nature of the toxic effects is different.”

Chemotherapy side effects often include alopecia, myelosuppression, nausea, and vomiting, Dr Skalet said. Targeted therapies more often produce vascular, dermatologic endocrine coagulation as well as immunologic, pulmonary, and ocular toxicities. Recognising and managing these adverse effects is essential, she added.

Dr Skalet distinguished between on-target and off-target adverse effects. On-target toxicities are “class effects” shared by all agents, such as hypertension with VEGF and rash with EGFR inhibitors, and must be managed proactively. Off-target effects occur when drugs inhibit unintended targets with similar structures. While creating drugs more specific to the intended target is desirable, it is not always possible, so any toxic effects that appear must be addressed.

COMMON OCULAR TOXICITIES

While most ocular toxicities are mild to moderate and require little or no intervention, some can cause significant vision loss or are sight-threatening. In a 2015 study of 16 targeted anticancer agents, the most common ocular adverse events were blurred vision and severe conjunctivitis. And, there was a higher incidence of ocular toxicity with small molecule agents than with antibodies. (Fu et al. Oncotarget 2017.)

Among the most severe ocular adverse events for signal inhibitory agents is severe periorbital oedema with imatinib, a tyrosine kinase inhibitor. Vision disturbances, including trailing lights, occur with crizotinib, an ALK inhibitor.

EGFR inhibitors—including erlotinib, gefitinib, afatinib, cetuximab, and panitumumab—are associated with surface toxicities such as keratinocyte hyperplasia with necrosis, the disappearance of follicles, and inflammation. Dry eye, conjunctivitis, keratitis, corneal ulceration, and abnormal lash growth were observed, Dr Skalet said.

MEK inhibitors—including trametinib, selumetinib, binimetinib, and cobimetinib—suppress the development of retina cells and retinal pigment epithelium. They are associated with retinal vascular occlusion and what is known as MEK inhibitor-associate retinopathy, which is usually mild and self-limiting and presents within a week of the first dose. It can include central serous retinopathy, serous retinal detachment, cystoid macular oedema, and thin choroid. It is thought to result from hyperpermeability of the RPE leading to breakdown of the blood-retinal barrier, Dr Skalet said.

BRAF inhibitors (such as vemurafenib, dabrafenib, and encorafenib) are associated with uveitis and cutaneous malignancies—primarily well-differentiated squamous cell carcinomas and keratoacanthomas, which occur in up to 25% of users.

Immune checkpoint inhibitors also can promote ocular toxicity as part of a systemwide autoimmune reaction spurred by their use. Ocular reactions occur in about 1% of patients and can involve everything from the anterior surface, the posterior segment, and the sclera and orbit. The most commonly reported effects are dry eye, uveitis, and myasthenia gravis. Typically, these are managed with corticosteroid therapy, and occasionally immunotherapy must be interrupted, Dr Skalet said.

The ipilimumab antibody is associated with anterior and posterior uveitis, Graves-like ophthalmopathy, and optic neuritis, which may cause rapidly progressing and permanent vision loss. Reactions can develop while patients are on steroids and months after treatment concludes, Dr Skalet noted.

JOIN THE CANCER TEAM

While most targeted therapy ocular adverse events are self-limiting, some are sight-threatening. Therefore, ophthalmologists’ involvement in multidisciplinary collaborative cancer care teams is warranted, Dr Skalet said. Steps to consider for patients initiating therapy with drugs known for ocular manifestations include a baseline ophthalmic evaluation. Familiarity with the wide range of potential ocular events and how to manage them is also essential, she concluded.

Alison Skalet: skalet@ohsu.edu


Latest Articles


escrs members advert